Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Albany, NY

April 21, 2020Montgomery County, New York

NWS Albany, NY issued this special weather statement at Apr 21, 2020, 11:10 PM EDT for Montgomery County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2020, 11:10 PM EDT (03:10 UTC)
Expired
Apr 21, 2020, 11:45 PM EDT
In force
35 min
Issued by
NWS Albany, NY

County Montgomery County, NY

The radar

The Albany radar (KENX), 66 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-172 m²/s²
0-3 km storm-relative helicity
-160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WWUS81 KALY 220310
SPSALY

Special Weather Statement
National Weather Service Albany NY
1110 PM EDT Tue Apr 21 2020

NYZ038>040-047-220345-
Southern Fulton-Schoharie-Southern Herkimer-Montgomery-
1110 PM EDT Tue Apr 21 2020

...A HEAVY SNOW SHOWER WILL AFFECT NORTH CENTRAL 
SCHOHARIE...SOUTHEASTERN HERKIMER AND MONTGOMERY COUNTIES...

At 1108 PM EDT, a heavy snow shower was located near Little Falls, 
moving east at 40 mph.

Winds in excess of 30 mph are possible with this snow shower.

This snow shower will be near...
  St. Johnsville around 1115 PM EDT.
  Canajoharie and Fort Plain around 1125 PM EDT.
  Ames around 1130 PM EDT.
  Fonda around 1140 PM EDT.

This includes Interstate 90 between exits 28 and 30.
 
Visibilities will drop quickly to less than a half of a mile.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4309 7496 4293 7423 4270 7437 4280 7466
      4283 7465 4290 7488 4288 7488 4294 7505
TIME...MOT...LOC 0308Z 290DEG 33KT 4298 7480 

$$

JPV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Apr 21, 10:57 PM EDT, 13 minutes earlier.

Area forecast discussion, Apr 21, 10:57 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1057 PM EDT Tue Apr 21 2020

.SYNOPSIS...
Windy and colder tonight into Wednesday, with temperatures well
below normal for late April. Some lake effect snow showers are
expected into early Wednesday morning, mainly over higher
terrain and areas west of the Hudson River Valley. The next
chance of rain will be late Thursday or Thursday night as a
storm system approaches from the southwest.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 1030 PM...Brisk and gusty west-northwest winds are
ushering a colder airmass in. Temperatures are already down
into the mid/upper 20s across the southern Adirondacks and
western Mohawk Valley. Expecting lows in the 20s with teens
across the western Adirondacks. Lake effect enhanced and upslope
snow showers overnight as the upper low over moves the region.
850 mb temperatures fall to around -10 C to -12 C over Lake
Ontario overnight which is cold enough for a lake response.
Accumulations of an inch or less are expected.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
On Wednesday, we will remain entrenched in the unseasonably
cold air mass, although the core of the upper low will be moving
farther away with the northwest flow regime becoming more
neutral than cyclonic. So there could be a few lingering lake
effect/upslope snow showers west of the Hudson Valley through
the morning, otherwise dry, cold and breezy conditions are
expected. Mixing heights are expected to lower to around 850 mb
and winds speeds aloft weaken slightly, but winds will still be
quite gusty through much of the day. Gusts are expected to
remain just shy of Advisory criteria tonight through Wednesday
but will mention threat in HWO since wind gusts will be close.
Temperatures will be around 15 degrees below normal for late
April, with 30s in the higher terrain and 40s in the valleys.

Tranquil but cold conditions expected for Wednesday night, as a
small area of surface high pressure builds into the region.
Winds will decrease as the ridge moves in, but temps will be
approaching record cold values ranging from the upper 10s to
upper 20s. The record low for Albany Thursday morning is 26 set
back in 1975, and we will at least get close to that.

Thursday will be another chilly day across the region, although
slightly warmer and with less wind compared to Wednesday. It
will be mainly dry, although there is a slight to low chance of
a few showers developing associated with increasing isentropic
lift. The air mass in place will be quite dry though, so only
some light showers are expected, with the better chances for
areas well south of Albany.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Cool and unsettled are the adjectives to describe the weather
pattern here in the extended. The large scale, big picture figures
to undergo a transition during the beginning of the extended from a
split-flow regime into more of a dipole configuration highlighted by
a ridge upstream over the western CONUS and downstream troughing
over the eastern CONUS. This will set up a pretty active west-
northwest flow pattern for much of the period.

Our next rain producer will arrive Thursday night into Friday as a
storm system, by way of the southern stream, tracks to our south.
Forecast models continue to suggest that it will be close enough in
proximity however that it's northern precipitation shield looks to
impact at least the southern half to southern two-thirds of the
forecast area. With that, we maintain our highest chances (likely
category) along and south of the I-90 corridor with lesser chances
north.

By Friday evening, this storm system will have moved on giving us a
brief reprieve before the next system approaches.

That takes us to Saturday where the first of what may be a series of
storm systems/disturbances impact our area as Pacific energy
attempts to crest around the upstream ridge. This system looks to
approach the area from the southwest Saturday night into Sunday as
it rides underneath the upper trough overhead. Details regarding
this storm's exact evolution (i.e. timing, strength, track,
duration, etc.) remains rather uncertain. Amongst the deterministic
models, the 12z GFS has it coming in the earliest (Saturday night),
the 12z ECMWF during the morning hours on Sunday, and the 12z
Canadian-NH close to noontime on Sunday. The Canadian-NH also has it
lingering around the longest with the GFS moving it out the soonest,
and the ECMWF once again in between the two solutions. Have opted to
go with a blended approach here given the level of uncertainty. As
of now it appears that the storm system could slow/stall over the
area. This will keep the area mostly cloudy, cool, and wet Saturday
night through Monday as it spins overhead. Stay tuned as details
become a bit clearer in the days ahead.

The area then dries out on Tuesday ahead of yet another storm system
that will approach from the Great Lakes/Midwest midweek.

Temperatures will remain unseasonably cool through the long term
period with highs primarily in the 50s and lows mostly in the
30s/40s.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Brisk and gusty west-northwest winds through the TAF period
in the wake of the cold front which crossed the region Tuesday.
Sustained winds of 18-22 knots are expected Wednesday with
gusts up to 35 kt. Some lake effect and upslope snow showers are
expected overnight but confidence is not high enough to include
in any TAF. VFR conditions are expected with overall cloud
cover on the decrease by later in the day Wednesday.

Outlook...

Wednesday Night: Low Operational Impact. Breezy. NO SIG WX.
Thursday: No Operational Impact. Slight Chance of SHRA.
Thursday Night: Moderate Operational Impact. Chance of RA.
Friday: Moderate Operational Impact. Chance of SHRA...RA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Moderate Operational Impact. Chance of SHRA...RA.
Sunday: High Operational Impact. Likely RA.

&&

.FIRE WEATHER...
A cold front will move east of the area late this afternoon with
widespread showers ending across the region.  Behind the cold
front it will turn windy and colder tonight into Wednesday, with
temperatures well below normal for late April. Some lake effect
snow showers are expected tonight into early Wednesday morning.

Relative humidity values will increase to between 65 and 85
percent tonight, then fall to 25 to 40 percent Wednesday. Winds
will be gusty, gusting as high as 35 to 40 mph during the
afternoon Wednesday.

&&

.HYDROLOGY...
Rainfall today was generally less than half an inch and river
responses will be nothing more than some minor rises. Once the
cold front moves east of the area late this afternoon, mainly
dry weather can be expected into Thursday, except for a few
light snow showers over the higher terrain tonight and Wednesday
morning.

More rain and renewed river rises are possible later Thursday
and through the upcoming weekend, as multiple storm systems may
affect the region.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA/MSE
NEAR TERM...IAA/MSE
SHORT TERM...MSE
LONG TERM...Evbuoma
AVIATION...IAA
FIRE WEATHER...MSE/JPV
HYDROLOGY...MSE/JPV
Hazardous weather outlook, Apr 21, 5:23 PM EDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
523 PM EDT Tue Apr 21 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-221100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
523 PM EDT Tue Apr 21 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, and southern Vermont.

.DAY ONE...Tonight.

Brisk and gusty west to northwest winds tonight with gusts up to 35
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Brisk and gusty west to northwest winds continue Wednesday with
gusts up to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 21, 5:41 PM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
541 PM EDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     SNOW             SPENCERTOWN             42.32N  73.50W
04/21/2020  M1.0 INCH        COLUMBIA           NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2002043

DBT
Local storm report, Apr 21, 5:43 PM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
543 PM EDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     SNOW             5 NW READSBORO          42.82N  73.02W
04/21/2020  M1.5 INCH        BENNINGTON         VT   PUBLIC

&&

EVENT NUMBER ALY2002044

DBT
Special weather statement, Apr 21, 11:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1110 PM EDT Tue Apr 21 2020

NYZ038>040-047-220345-
Southern Fulton-Schoharie-Southern Herkimer-Montgomery-
1110 PM EDT Tue Apr 21 2020

...A HEAVY SNOW SHOWER WILL AFFECT NORTH CENTRAL
SCHOHARIE...SOUTHEASTERN HERKIMER AND MONTGOMERY COUNTIES...

At 1108 PM EDT, a heavy snow shower was located near Little Falls,
moving east at 40 mph.

Winds in excess of 30 mph are possible with this snow shower.

This snow shower will be near...
  St. Johnsville around 1115 PM EDT.
  Canajoharie and Fort Plain around 1125 PM EDT.
  Ames around 1130 PM EDT.
  Fonda around 1140 PM EDT.

This includes Interstate 90 between exits 28 and 30.

Visibilities will drop quickly to less than a half of a mile.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4309 7496 4293 7423 4270 7437 4280 7466
      4283 7465 4290 7488 4288 7488 4294 7505
TIME...MOT...LOC 0308Z 290DEG 33KT 4298 7480

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:48 PM EDTSpecial Weather StatementALYMontgomery, Schenectady57 min
Apr 22, 12:52 AM EDTSpecial Weather StatementALYMontgomery, Schenectady3 hr
Apr 22, 6:36 AM EDTSpecial Weather StatementALYMontgomery24 min
Apr 22, 7:13 AM EDTSpecial Weather StatementALYAlbany32 min
Apr 22, 7:15 AM EDTSpecial Weather StatementALYAlbany, Schoharie45 min
Apr 22, 7:46 AM EDTSpecial Weather StatementALYBerkshire29 min
Apr 22, 8:28 AM EDTSpecial Weather StatementALYBerkshire47 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.